Skip to main content Accessibility help

On the evolution of topology in dynamic clique complexes

  • Gugan C. Thoppe (a1), D. Yogeshwaran (a2) and Robert J. Adler (a1)


We consider a time varying analogue of the Erdős–Rényi graph and study the topological variations of its associated clique complex. The dynamics of the graph are stationary and are determined by the edges, which evolve independently as continuous-time Markov chains. Our main result is that when the edge inclusion probability is of the form p=n α, where n is the number of vertices and α∈(-1/k, -1/(k + 1)), then the process of the normalised kth Betti number of these dynamic clique complexes converges weakly to the Ornstein–Uhlenbeck process as n→∞.


Corresponding author

* Postal address: Faculty of Electrical Engineering, Technion, Haifa, 32000, Israel.
** Email address:
*** Postal address: Statistics and Mathematics Unit, Indian Statistical Institute, Bangalore, 560059, India.


Hide All
[1] Babson, E., Hoffman, C. and Kahle, M. (2011). The fundamental group of random 2-complexes. J.~Amer. Math. Soc. 24, 128.
[2] Barbour, A. D., Karoński, M.and Ruciński, A. (1989). A central limit theorem for decomposable random variables with applications to random graphs. J.~Combin. Theory B 47, 125145.
[3] Basu, P., Bar-Noy, A., Ramanathan, R. and Johnson, M. P. (2010). Modeling and analysis of time-varying graphs. Preprint. Available at
[4] Billingsley, P. (2012). Probability and Measure. John Wiley, Hoboken, NJ.
[5] Burke, C. J. and Rosenblatt, M. (1958). A Markovian function of a Markov chain. Ann. Math. Statist. 29, 11121122.
[6] Clementi, A. E. F. (2010). Flooding time of edge-Markovian evolving graphs. SIAM J. Discrete Math. 24, 16941712.
[7] Clementi, A. et al. (2015). Distributed community detection in dynamic graphs. Theoret. Comput. Sci. 584, 1941.
[8] Edelsbrunner, H. and Harer, J. L. (2010). Computational Topology: An Introduction, American Mathematical Society, Providence, RI.
[9] Erdős, P. and Rényi, A. (1959). On random graphs. I. Publ. Math. Debrecen 6, 290297.
[10] Ethier, S. N. and Kurtz, T. G. (2005). Markov Processes: Characterization and Convergence. John Wiley, Hoboken, NJ.
[11] Gut, A. (YEAR). An Intermediate Course in Probability, 2nd edn. Springer, New York.
[12] Hatcher, A. (2002). Algebraic Topology. Cambridge University Press.
[13] Kahle, M. (2007). The neighborhood complex of a random graph. J. Combin. Theory A 114, 380387.
[14] Kahle, M. (2009). Topology of random clique complexes. Discrete Math. 309, 16581671.
[15] Kahle, M. (2011). Random geometric complexes. Discrete Comput. Geometry 45, 553573.
[16] Kahle, M. (2014). Sharp vanishing thresholds for cohomology of random flag complexes. Ann. Math. (2) 179, 10851107.
[17] Kahle, M. (2014). Topology of random simplicial complexes: a survey. In Algebraic Topology: Applications and New Directions, (Contemp. Math. 620), American Mathematical Society, Providence, RI, pp.201221.
[18] Kahle, M. and Meckes, E. (2013). Limit theorems for Betti numbers of random simplicial complexes. Homology Homotopy Appl. 15, 343374. (Erratum: 18 (2016), 129–142.)
[19] Linial, N. and Meshulam, R. (2006). Homological connectivity of random 2-complexes. Combinatorica 26, 475487.
[20] Meshulam, R. and Wallach, N. (2009). Homological connectivity of random k-dimensional complexes. Random Structures Algorithms 34, 408417.
[21] Musolesi, M., Hailes, S. and Mascolo, C. (2005). Adaptive routing for intermittently connected mobile ad hoc networks. In Sixth IEEE International Symposium on a World of Wireless Mobile and Multimedia Networks, IEEE, New York, pp.183189.
[22] Spyropoulos, T., Psounis, K. and Raghavendra, C. S. (2005). Spray and wait: an efficient routing scheme for intermittently connected mobile networks. In WDTN `OS Proceedings of the 2005 ACM SIGCOMM Workshop on Delay-Tolerant Networking, ACM, New York, pp.252259.
[23] Yogeshwaran, D., Subag, E. and Adler, R. J. (2016). Random geometric complexes in the thermodynamic regime. To appear in Prob. Theory Relat. Fields


MSC classification

On the evolution of topology in dynamic clique complexes

  • Gugan C. Thoppe (a1), D. Yogeshwaran (a2) and Robert J. Adler (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed